fbpx

Heart Failure- Chemo-Induced Afib, Hi BP, DVT

Share Button

I believe that if cancer survivors live long enough, the majority will develop late onset chemotherapy-induced heart failure- cardiomyopathy, AFib, High BP, DVT aka Blood clots- 

I’m a long-term cancer survivor. Before my conventional cancer treatment I had a healthy lifestyle, a healthy heart, normal BP, never a blood clot, etc. I underwent treatment for my blood cancer at one of the finest hospitals in the United States (I thought). During my induction therapy I developed a blood clot (DVT). In late 2010 I developed chronic atrial fibrillation (Afib). In early 2019 I was diagnosed with chemotherapy-induced cardiomyopathy (CIC). When my traditionally low blood pressure hit 130/90 in early 2019, I began a diet, exercise, supplement program to reduce my HBP.

The article linked below authored by the Mayo Clinic strikes the tone I’ve come to expect from conventional oncology. The author makes it sound like the cancer patient may develop heart damage if he/she has heart problems to begin with. And chemotherapy may have a negative impact, maybe…

In fact, my chronic Afib, chemotherapy-induced Cardiomyopathy, ejection-fraction, all are improving. And I have never taken any conventional medication for any of it. I’m not saying that my:

  • Frequent, moderate exercise
  • Daily heart-healthy nutrition,
  • Daily heart supplements, 
  • Etc.

are NOT curative therapies for all of the heart damage I sustained between my diagnosis in 1994 and the completion of these therapies in late 1996. I’m saying my heart therapies are complementary therapies. These evidence-based, non-toxic therapies  complement heart, blood thinning,  hypertension, etc. therapies.

Having lived with a series of short, long-term and late stage side effects, my conclusion is that while conventional oncology has a place in the identification and treatment of cancer, that the side effects caused by conventional, FDA approved treatments cause a host of side effects that increase our risk of pain and mortality.

If you have any questions or comments about your own situation please scroll down the page, post a question or a comment and I will reply to you ASAP.

Thanks,

David Emerson

  • Long-term Cancer Survivor
  • MM Cancer Coach
  • Director The Galen Foundation

Recommended Reading:


Chemotherapy side effects: A cause of heart disease?

“Yes, some conventional chemotherapy drugs used to treat cancer can increase your risk of heart problems. Heart problems can also happen with newer targeted therapy drugs and with radiation therapy.

Examples of heart-related problems that can happen with cancer treatments include:

  • Weakening of the heart muscle (cardiomyopathy)
  • Heart rhythm problems (arrhythmia)
  • Heart attack
  • Stroke
  • High blood pressure (hypertension)
  • Blood clots (deep vein thrombosis)

Whether you’re at risk for heart problems during and after cancer treatment depends on how healthy your heart is and the specific drugs you’ll be receiving. Some drugs may carry a higher risk of heart problems in people who already have heart problems. Sometimes the risk is higher if you take a higher dose of the drug.

If your doctor is considering a cancer treatment that may affect your heart, you may undergo heart function testing before starting treatment. If you have a preexisting heart condition, such as cardiomyopathy, your doctor might suggest a different type of chemotherapy.

You may need periodic heart monitoring during treatment, depending on the type of chemotherapy you receive. Monitoring might continue after treatment, too.

Cancer doctors (oncologists) and heart doctors (cardiologists) sometimes work together to provide care for people who have a risk of heart problems during and after cancer treatment. This area of medicine is sometimes referred to as cardio-oncology.”

Hypertension in Cancer Patients

“Hypertension has been reported to be the most common comorbidity encountered in patients with malignancy (37%). Its prevalence before chemotherapy is similar to that in the general population (29%).

The much higher rate is observed after the initiation of certain chemotherapeutic agents (angiogenesis inhibitors, 17%–80%; alkylating agents, 36%–39%; and immunosuppressants after stem-cell transplantation, 30%–80%).

Hypertension is emerging as one of the most common side effects of these agents. These drugs include the anti-vascular endothelial growth factor (VEGF) antibody bevacizumab and certain tyrosine kinase inhibitors (sunitinib, sorafenib, and pazopanib).

The incidence of de novo or worsening hypertension in association with these drugs varies between 17% and 80%…

In the absence of a proven single dominant mechanism, it is likely that the real cause is a combination of several of these suggested mechanisms…

In the absence of clinical data to suggest otherwise, the management of other causes of cancer-treatment–related hypertension should also follow the JNC 7 guidelines.

New or worsening hypertension is commonly encountered in cancer patients. Causes include many of the therapeutic agents used to care for these patients. Diagnosis and treatment should follow the JNC 7 guidelines. The aim is to minimize the risk of end-organ damage and to enable the continuation of needed cancer therapy. A team approach involving collaborative efforts between oncologists and other specialists (internists, cardiologists, and nephrologists) is encouraged for optimal management of this comorbidity.”

Impact of Blood Clots on the United States

Venous Thromboembolism:

Impact of Blood Clots on the United States

Know the Lingo About Blood Clots

  • Deep vein thrombosis (DVT):
    Blood clot located in a deep vein, usually in a leg or arm.
  • Pulmonary embolism (PE):
    Blood clot that has traveled from a deep vein to a lung.

DVT and PE are also known as VTE (venous thromboembolism).

Blood Clots Affect Many People

  • VTE affects as many as 900,000 Americans each year.
  • 3 in 10 people who have a blood clot will have another episode within 10 years.

Blood Clots Can Be Deadly

  • As many as 100,000 people die of blood clots each year.
  • PE is a leading cause of death in a woman during pregnancy or just after having a baby.
  • Sudden death – 1 of 4 people who have
    a PE die without warning.
  • Blood clots are a leading cause of death in people with cancer after the cancer itself.

Blood Clots Are Costly

  • Blood clots cost our nation up to $10 billion each year.
  • Treatment can be as much as $15,000 to $20,000 per person and often results in readmission to the hospital.

Things to Know

  • Blood clots can happen to anyone.
  • They are often preventable.
  • Early diagnosis is critical to prevent death.
  • Take action now to prevent blood clots.
  • Talk with your doctor about the risks for blood clots
    and learn how they can be prevented.

For more information, please visit: cdc.gov/ncbddd/dvt/index.html

Leave a Comment: